Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 67, NWS Cheyenne, WY

July 20, 2000Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 20, 2000, 3:28 PM MDT for Niobrara County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2000, 3:28 PM MDT (21:28 UTC)
Expired
Jul 20, 2000, 4:15 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 193 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202129 RRA
SVRCYS
WYC027-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 415 PM MDT

* AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF LANCE CREEK...OR ABOUT 24 MILES
  NORTHWEST OF LUSK...MOVING EAST AT 25 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN
WYOMING. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400
PM MDT THURSDAY AFTERNOON FOR THE PANHANDLE OF NEBRASKA AND
SOUTHEASTERN WYOMING.

LAT...LON 4309 10486 4291 10487 4285 10441 4316 10440

DAUGHERTY
WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:11 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT THU JUL 20 2000

MOR WDSPRD AND INTS CNVTN HAS DVLPD JUST TO THE S OF THE CWA ERY THIS
AFTN AND SHUD MAINLY STAY OVR ERN CO THRU THE EVE.  STILL THE BEST
THREAT FOR TSTMS IN OUR CWA THIS EVE WILL BE ON THE NRN FRINGE OF THE
CO ACTVTY.  NEAR THE CO BORDER...CAPE VALUES WILL REMAIN HI AND CIN HAS
ALMOST BEEN OVERCOME...SO SOME STG TSTMS ARE PSBL.  TSTMS WILL BE LESS
WDSPRD THAN IN CO DUE TO THE LCTN OF THE H250 JET AND LACK AND A
LACK OF DYNAMICS ALFT.  WITH THE THETA E RDG AXIS OVR THE CWA TNGT
XPCT SOME OF THE SHWRS AND TSTMS NOW TO OUR W AND NW TO LINGER THRU
MUCH OF THE NGT.  MDLS CLOSE FOR THE CWA THRU SAT AND PREFER THE BTR
DEPICTION OF THE SHRTWV TROF ROUNDING THE RDG AND MOVG OVR THE CWA
ON THE AVN.  PWS DCRS SOME ON FRI AND AGN ON SAT FOR AN ASOCTD DCRS
IN POPS EACH DAY.  THE BTR LLM WILL REMAIN IN XTRM SE WY AND THE SRN
NEB PNHNDL DRG THAT TIME...FOR THE BEST CHCS OF TSTMS FRI AND SAT IN
THE CWA.  RDG ALFT BLDS TO OUR W THRU SAT...INCRSNG TEMPS ALFT AND
SLWLY STBLZG THE AMS.  THE SHRTWV TROF MENTIONED ABV WILL AID IN
TSTM DVLPMNT OVR THE CWA FRI AFTN AND EVE.  TEMPS WILL WARM BY SAT
TO AT OR ABV NORMAL READINGS AND MOS GUIDANCE LOOKS CLOSE.

.EXTENDED DISCUSSION...
5H RIDGE AMPLIFIES OVR THE CENT ROCKYS DURG WEEKEND WHICH WILL
DIVERT ANY WK DISTS WELL N OF AREA AND PRETTY WELL CAP OFF ANY
CONVECTION FOR SUN AND MON.  NRN STREAM ENERGY THEN DIVES SE OUT
OF WRN CANADA AND SUPPRESSES RIDGE INTO THE SRN U.S.  THIS WILL
ALLOW FOR MORE WK SHTWV ENERGY TO PASS OVER WY WITH A SLIGHTLY
BETTER CHANCE FOR RAIN AS WELL AS A BIT COOLER TEMPS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/EMANUEL

In the hours before

Special weather statement, Jul 20, 10:46 AM MDT, 4 hours 42 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1046 AM MDT THU JUL 20 2000

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING IN AREAS EAST OF THE LARAMIE RANGE.

DISCUSSION...THE WEATHER PATTERN FOR THIS AFTERNOON AND EVENING OVER
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE WILL BE SIMILAR
TO THAT OF THURSDAY.  A MOIST SURFACE UPSLOPE WIND FLOW WILL BE IN
PLACE OVER THE AREA...WITH A WEAK UPPER LEVEL DISTURBANCE MOVING
OVER THE ROCKIES THIS AFTERNOON.  THE RESULT WILL BE A STILL MOIST
AND UNSTABLE AIR MASS WITH A GOOD POSSIBILITY OF A SCATTERED COVERAGE
OF SEVERE THUNDERSTORMS DEVELOPING.  THE STORMS WILL FORM IN THE
EARLY AFTERNOON NEAR THE LARAMIE RANGE...EARLIER THAN ON THURSDAY...
AND MOVE TO THE SOUTHEAST AT 30 MPH.  THE MAIN THREAT FROM THE
STORMS WILL BE HAIL OF BETWEEN 1 AND 2 INCHES IN DIAMETER...WIND
GUSTS TO 60 MPH...BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING.

WEILAND
WCJIN-WYSE-WYNE
Special weather statement, Jul 20, 11:02 AM MDT, 4 hours 26 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-201900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1102 AM MDT THU JUL 20 2000

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING OVER EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA
PANHANDLE.

DISCUSSION...A MOIST AND UNSTABLE AIR MASS WILL BE IN PLACE IN EXTREME
SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE.  THAT AREA IS
FROM CHEYENNE AND WHEATLAND EASTWARD TO BRIDGEPORT AND SIDNEY.  A
STATIONARY FRONT WILL BE ALONG THE LARAMIE RANGE THIS AFTERNOON AND
EVENING AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
AFTER 3 PM.  STORMS WILL THEN MOVE TO THE EAST OR SOUTHEAST INTO THE
SOUTHERN NEBRASKA PANHANDLE.  IN ADDITION TO THE MOIST AND UNSTABLE
AIR OVER THAT AREA THIS AFTERNOON AND EVENING...STRONG WINDS IN THE
UPPER ATMOSPHERE WILL AID IN INTENSIFYING ANY THUNDERSTORMS THAT
FORM.  THE PRIMARY THREAT FROM THEq STORMS WILL BE LARGE HAIL AND WIND
GUSTS TO 60 MPH.  BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS.

WEILAND
WCJIN-WYSE-WYNE
Local storm report, Jul 20, 2:58 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
258 PM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
#
0445 PM    5 NW KIMBALL              NE   .75 INCH HAIL
07/12/00   KIMBALL

0800 PM    10 N LODGEPOLE            NE   .75 INCH HAIL
07/15/00   CHEYENNE

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:28 PM MDTSevere Thunderstorm WarningCYSPlatte32 min
Jul 20, 4:10 PM MDTSevere Thunderstorm WarningCYSGoshen50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.